My wish for a peaceful December does not seem to be coming true. First, I burned my foot last week when I dropped a kettle filled with boiling water on the floor. Luckily, I acted fast and was able to minimize the damage, but it was still a headache I could have done without. And then, a new opportunity for worry presented itself.
You may recall that three out of four members of the Steel household came down with strep throat recently. Penelope was the last one to fall victim to it, and she was prescribed a ten-day course of amoxicillin to treat it. She has been on antibiotics before, so I wasn’t too concerned about her taking them again. The first couple of days she was taking it, she had a bit of a rash on her bum, which I expected as she was having some loose stool thanks to the medication. That cleared up within a few days, though, and I figured we were in the clear as far as side effects went. And then one morning, I opened up her diaper, and I discovered the skin on her bum was peeling off, like it does after a sunburn. I thought it was bizarre, but given everything we have dealt with, I didn’t get too worked up over it. I mentioned it to my sister, who has a medical degree, and she recalled that peeling skin could be a side effect of amoxicillin.
I decided to ask our pharmacist about it. He was somewhat alarmed to hear about the peeling skin, and by then, it had spread to her neck as well. He recommended that I hold the amoxicillin and get in touch with her doctor to decide on what the best course of action would be. Satisfied, I planned to call her doctor the next morning to discuss the matter.
Awhile later, though, my phone rang- it was the pharmacist, and he had gone from “somewhat alarmed” to “full-blown panic.” After I left, he decided to research peeling skin associated with amoxicillin usage, and he was quite concerned about what he had discovered. Apparently, there is a condition called Stevens-Johnson syndrome, and it is a pretty severe dermatological reaction to certain antibiotics and requires hospitalization. Peeling skin is one of the symptoms. Fortunately, Penelope did not have any of the other symptoms (swollen mucous membranes, lesions on the tongue, painful skin- the list goes on and on) and so I felt that it was safe to contact her doctor in the morning as planned.
Now, even though logically, I knew it was extremely unlikely that she had this Stevens-Johnson syndrome, it was tough sleeping that night. I couldn’t help but worry. And with Penelope, knowing that something is “extremely unlikely” isn’t all that reassuring- so many things about her are “extremely unlikely.”
I brought Penelope in to see the doctor on Saturday morning, and she agreed that it was not Stevens-Johnson syndrome. It does seem to be an atypical reaction to amoxicillin, though. And so what does that mean? So far, it is pretty unclear. I have a few questions that need to be answered; like, will she react to other antibiotics now? Is she more likely to have an anaphylactic reaction to penicillins now that she has had this dermatological reaction? Does this predispose her to developing Stevens-Johnson syndrome in the future? Luckily, we have an appointment with her pediatrician next week, and I know that he will either answer these questions, or find someone who can.
So, fingers crossed she doesn’t need antibiotics in the next eight days, because until those questions are answered, I am not comfortable with giving her that kind of medication outside of a hospital setting where she could be monitored closely. For now, she remains happy and healthy, so I will try to focus on that. And even though part of me (a very large part of me) wants to give up on my vow of positivity and just hibernate until the spring, I will not. It is December and it is Christmas and I have a wonderful family with two beautiful daughters and I am going to enjoy the holiday season, damnit! I’m thinking a little Christmas baking is in order today to get my spirits back on track. There’s nothing like the scent of freshly baked goodies to put one in a good mood, am I right?